Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2003

Flash Flood Warning 12, NWS JSJ

April 17, 2003

NWS JSJ issued this flash flood warning at Apr 17, 2003, 2:37 PM CDT. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2003, 2:37 PM CDT (19:37 UTC)
Expired
Apr 18, 2003, 10:30 AM CDT
In force
20 hr
Issued by
NWS JSJ
Area
Whole counties

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 171942
FFWSJU
VIC030-172330-

BULLETIN-EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
337 PM AST THU APR 17 2003

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED

* A FLASH FLOOD WARNING FOR THE ISLAND OF 
     ST THOMAS IN THE U.S. VIRGIN ISLANDS
     
* UNTIL 730 PM AST

* AT 325 PM AST...DOPPLER RADAR INDICATED NEAR 3 INCHES OF RAIN HAS 
FALLEN DURING THE PAST HOUR OVER THE SOUTHER PART OF ST THOMAS. THE 
USGS RIVER GAUGE INDICATED THAT THE RIVER LEVELS OF TURPENTINE RUN 
WERE RISING RAPIDLY TOWARDS FLOOD STAGE. ADDITIONAL RAINFALL WILL 
PRODUCE FLASH FLOODING IN ST THOMAS THROUGH AT LEAST 730 PM.

  THIS WARNING INCLUDES ALL RIVERS...STREAMS AND TRIBUTARIES WITHIN
  THE WARNING AREA.

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR HAS
BEEN REPORTED. EVACUATE TO HIGHER GROUND AND TAKE THE NECESSARY
PRECAUTIONS SHOULD FLOOD WATERS AFFECT YOUR AREA. MOTORISTS AND
PEDESTRIANS SHOULD NOT ATTEMPT TO CROSS FLOODED ROADS AND AREAS...AS
YOU AND YOUR VEHICLE MIGHT BE SWEPT AWAY BY FLOOD WATERS. PERSONS IN
LOW LYING AREAS SHOULD SEEK HIGHER GROUND. FOLLOW INSTRUCTIONS FROM
LOCAL CIVIL DEFENSE OR LAW OFFICIALS.

$$

ROCHE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 2:30 AM CDT, 12 hours 7 minutes earlier.

Area forecast discussion, Apr 17, 2:30 AM CDT, 12 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
330 AM AST THU APR 17 2003

A LINE OF THUNDERSTORMS FORMED OUT AHEAD OF MAIN TROUGH AXIS WHICH
EXTENDS FROM WESTERN HISPANIOLA NORTHEAST INTO ATLANTIC THIS
MORNING. THE LINE OF THUNDERSTORMS WITH PLENTY OF LIGHTNING TO THE
NORTHWEST MOVING INTO MONA PASSAGE AT THE MOMENT AND MEETING UP WITH
PLENTY OF MOISTURE STREAMING UP FROM THE SOUTH. THUNDERSTORMS
CONTINUE TO DEVELOP ON THE SOUTHERN PORTION OF THE LINE OFF TO THE
NORTHWEST WITH TOPS UP TO 45K FT. THIS SOUTHERN TIP OF THE LINE
SHOULD MOVE ACROSS N PR THIS MORNING. ALSO...THUNDERSTORMS
DEVELOPING AND BECOMING MORE NUMEROUS ACROSS THE SOUTHERN WATERS AND
SOUTH AND EAST COASTS OF PR. GETTING SOME GOOD LIFT UP THE SOUTHERN
MOUNTAIN SLOPES. TOGETHER...POTENTIAL FOR FLOODING EXISTS ACROSS PR
AS THIS LINE MOVES ACROSS AND MOISTURE CONTINUES TO STREAM IN FROM
THE SOUTH THROUGH THE MORNING HOURS.

ALL INGREDIENTS CONTINUE TO REMAIN IN PLACE FOR ACTIVE AND WET
WEATHER THROUGH SATURDAY. LOTS OF MOISTURE WILL CONTINUE TO MOVE IN
FROM THE SOUTH WITH LOW LEVEL WINDS OUT OF THE SOUTH TO SOUTHWEST
AROUND 15 TO 25 KTS TODAY AND UP TO 30 KT FOR FRIDAY. GOOD MID TO
UPPER LEVEL DYNAMICS IN PLACE WITH TROUGH AXIS TO OUR WEST AND GOOD
UPPER LEVEL DIVERGENCE. MODELS STILL FORECASTING ACTUAL TROF AXIS TO
MOVE THROUGH SATURDAY AFTERNOON.

FOR COASTAL WATERS...OUTSIDE OF ACTIVE WEATHER...FAIRLY TRANQUIL
CONDITIONS ARE EXPECTED.
RGZ

.SJU...
.PR...NONE.
.VI...NONE.

EQUIPMENT: NO PROBLEMS AT THIS TIME.

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS GONE GRAPHICAL TAKE A
LOOK AT OUR NEW GRAPHICAL FORECAST AT:
    HTTP://WWW.SRH.NOAA.GOV/DATA/IFPS/SJU/GFE  (ALL LOWER CASE)
ADDITIONAL IMAGES ARE ON THE WAY

WRITTEN TEXT FORECASTS (IN ENGLISH OR SPANISH)...SATELLITE IMAGERY
...DOPPLER RADAR DATA...AND A VIRTUAL LIBRARY OF WEATHER INFORMATION
CAN BE FOUND AT THE NWS SAN JUAN WEB SITE AT:
    HTTP://WWW.SRH.NOAA.GOV/SJU (ALL LOWER CASE).
Hazardous weather outlook, Apr 17, 5:05 AM CDT, 9 hours 32 minutes before
PRZ001>013-VIZ001-002-AMZ710>750-172200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
605 AM AST THU APR 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...SCATTERED TO NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS WILL AFFECT PUERTO RICO. THE HIGH INSTABILITY AND
ABUNDANT MOISTURE WILL MAKE THE SHOWERS AND THUNDERSTORMS TO FORM
ANYWHERE AND NEXT MOVE TOWARD THE NORTH NORTHEAST. RAINFALL
AMOUNTS OF 3 TO 4 INCHES ARE EXPECTED. HOWEVER...RAINFALL AMOUNTS
COULD BE SIGNIFICANTLY HIGHER OVER ISOLATED LOCALITIES. THE
POTENTIAL FOR FLASH FLOODING IS HIGH TODAY AND TONIGHT. WEATHER CAN
BECOME SEVERE.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.

.FRIDAY THROUGH WEDNESDAY...AS EFFECTS OF THE MID TO UPPER LEVEL
TROUGH REMAINS IN THE AREA...UNTIL SATURDAY...THE LIKELIHOOD OF
FLASH FLOODING WILL REMAIN HIGH. WE SHOULD BE ON THE ALERT OF
POSSIBLE SEVERE WEATHER ALSO. THIS INCLUDES THE DEVELOPMENT OF
WATERSPOUTS OVER OUR COASTAL WATERS.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...SCATTERED SHOWERS WILL AFFECT THE U.S. VIRGIN
ISLANDS THROUGH THIS EVENING. NO WIDESPREAD OR SIGNIFICANT RAINFALL
ACCUMULATIONS ARE EXPECTED...WITH LOCALIZED RAINFALL AMOUNTS AROUND
AN INCH.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

.FRIDAY THROUGH WEDNESDAY...SHOWERS WILL BECOME NUMEROUS FRIDAY WITH
ISOLATED THUNDERSTOREMS. THERE WILL BE A HIGH POTENTIAL FOR HEAVY
RAIN AND CONSEQUENT FLOODING. WATERSPOUTS MAY FORM OVER THE COASTAL
WATERS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 6:28 PM CDTFlash Flood WarningJSJ19 hr

Nearby

Flash Flood Warnings in U.S. Virgin Islands, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.